Alert archive / Alabama / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Birmingham, AL

March 12, 2001Dallas County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 12, 2001, 11:48 AM CST for Dallas County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2001, 11:48 AM CST (17:48 UTC)
Expired
Mar 12, 2001, 1:45 PM CST
In force
117 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 121750
FFWBHM
ALC047-121945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 AM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN ALABAMA

* UNTIL 145 PM CST

* AT 1142 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER
  LINE OF THUNDERSTORMS...ABOUT TO MOVE ACROSS DALLAS COUNTY.  DALLAS
  COUNTY EMA REPORTED STREET FLOODING IN THE COUNTY...AND THE HEAVY
  RAIN FROM THIS LINE OF THUNDERSTORMS WILL INCREASE THE THREAT OF
  FLASH FLOODING IN THE COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 11:25 AM CST, 23 minutes earlier.

Area forecast discussion, Mar 12, 11:25 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1125 AM CST MON MAR 12 2001

UPDATED ZONES TO INCLUDE TORNADO WATCH 61 IN EFFECT THROUGH 3 PM
FOR CENTRAL AND SOUTH ALABAMA.

STRONG TO SEVERE THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF CENTRAL
ALABAMA. SEVERAL UPPER LEVEL IMPULSES ARE MOVING ACROSS THE AREA IN
STRONG...MOIST SOUTHWEST FLOW ALOFT.  SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT THROUGH 3 PM ACROSS PORTIONS OF WEST AND CENTRAL
ALABAMA...WITH A TORNADO WATCH FURTHER SOUTH.  STILL EXPECT MORE
SEVERE WEATHER THIS EVENING AS SURFACE COLD FRONT MOVES ACROSS THE
AREA FROM NORTHWEST TO SOUTHEAST. HAVE ONLY MADE MINOR TWEAKS TO
TEMPS. UPDATED ZONES OUT SHORTLY.

.BHM...NONE.

In the hours before

Special weather statement, Mar 12, 7:30 AM CST, 4 hours 18 minutes before
ALZ001>038-040>050-121530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST MON MAR 12 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL ALABAMA TODAY.  THE THUNDERSTORMS WILL PRODUCE PERIODS OF
HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE.  THE BEST
CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING IS FROM
SELMA...TO MONTGOMERY...TO PHENIX CITY.   THE SEVERE THREAT
WILL SHIFT TO WEST ALABAMA LATER TODAY AND THIS EVENING AS A
COLD FRONT APPROACHES THE STATE.   THE ENTIRE AREA IS UNDER A
A SLIGHT RISK FOR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATER TODAY AND THIS EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 10:49 AM CSTSevere Thunderstorm WarningBMXDallas41 min
Mar 12, 11:03 AM CSTTornado WarningBMXDallas27 min
Mar 12, 11:25 AM CSTTornado WarningBMXAutauga, Lowndes35 min
Mar 12, 12:01 PM CSTTornado WarningBMXAutauga, Elmore, Montgomery59 min
Mar 12, 12:47 PM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery118 min

Nearby

Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.